How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 31317
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

Good evening, I was switched from Levaquin to Nitrofurantoin

This answer was rated:

Good evening,

I was switched from Levaquin to Nitrofurantoin for a UTI/Polyphrenitis. I am a cancer patient (multiple myeloma) with both a low white blood cell and red blood cell count along with neutropenia.

WBC 2.6
RBC 3.10

I went to the ER due to hyponatremia as sodium was 123 and chloride was 90. I was given 1000 NS 0.9% 1000ml.

I noticed that the new medication Nitrofuraintoin is contraindicated in individuals with anemia and electrolyte imbalances. Should I be concered about taking this medication?

Hello Eleanor,

Yes, you should again discuss this change of medication with your doctor. Anemia and electrolyte disturbance are relative contraindications for Nitrofurantoin. So your doctor may get a culture test of urine; if was not performed earlier. The culture test tells about the best antibiotic to eradicate the infection. Your doctor may continue Nitrofurantoin if it has shown to be sensitive for your bacteria causing the infection. In that case a weekly monitoring of your counts, anemia profile and electrolytes would be done.

Please feel free for your follow up questions.

I would be happy to assist you further, if you need any more information.


We have recently implemented a new rating and feedback system. Please be aware that you are rating my courtesy and service as a professional. If you have any questions whatsoever, or there is anything I can clarify for you, please temporarily bypass the rating system by clicking “Continue the Conversation” or "Reply."

Clicking either of the lowest two options reflects poorly on me so please reply to me if there is anything else I can do to help before choosing those options. I appreciate your patience while we work out the kinks. It's important to me that you are 100% satisfied with the service I have provided you. Thank you.
Customer: replied 4 years ago.

I tried contacting the ER doctor that saw me, but she has finished her shift. Should I continue with the old medication for now until I can reach her tomorrow?





What was the reason given for stopping the Levaquin?

Dr. Arun
Customer: replied 4 years ago.

I am not sure. I am thinking maybe it because I was experiencing some diarrhea or perhaps due to by low WBC count. I have purchased some Pedialyte to help with the electrolyte imbalance. Is there anything else I can drink to help bring my sodium and chloride levels up?


You may continue, Levaquin, till you are able to contact the doctor. Following would help in diarrhea and electrolyte imbalance, till than;

1) Gatorade / Pedialyte
2) Plenty of fluids
3) BRAT diet; banana, rice, applesauce, toast. Vegetable broths / vegetable soups, coconut water also can help.
4) Probiotics

It is privilege assisting you.

Dr. Arun
Dr. Arun Phophalia and 5 other Health Specialists are ready to help you

Related Health Questions